Ohio, 2018

Winter Weather in Ohio, March 7 to 8, 2018

March 7 to 8, 2018 · NWS ILN · 13 events in 13 counties and zones

An upper level disturbance brought light snow to the region during the overnight hours of Wednesday, March 7th through the early morning of March 8th. Significant travel issues occurred as some snow squalls created treacherous driving conditions across the region.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An upper level disturbance brought light snow to the region during the overnight hours of Wednesday, March 7th through the early morning of March 8th. Significant travel issues occurred as some snow squalls created treacherous driving conditions across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 7, 7:08 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 7, 7:08 PM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
708 PM EST Wed Mar 7 2018

.SYNOPSIS...
Cold air will continue to be funnelled into the region through
Thursday as a low pressure system tracks southeast through the
Great Lakes. Surface high pressure will build behind it on
Friday and linger through the weekend. The next low to take aim
on the Ohio Valley will pass east through Kentucky on Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
Isolated to scattered mainly light snow showers will be present
through most of the night. Towards the end of the overnight
hours and through the early afternoon hours an upper level
disturbance will move through. Increased precipitation chances
and snowfall values with the PV anomaly and the max in the 1.5
PV pressure level within the PV anomaly pushing into the region.

There is still a little variability with where exactly this max
will occur and subsequently will have an impact on which
locations will see accumulating snow. While some areas will see
little to no accumulation, other locations will have the
potential for an inch or two of snow that will occur in a very
short amount amount of time.

Visibilities will be reduced and slick roadways will be
possible during these times. Road model temperatures are also
expected to be cool overnight and through rush hour on Thursday
with road model temperatures in the mid 20s to mid 30s possible
during this time. Will have to watch for potential impacts of
snow to the morning commute. Some lingering snow showers will
continue through the afternoon, however expect the greatest
intensity snow to be over by early afternoon as the upper level
disturbance pushes east.

Isolated wind gusts will still be possible this evening and then
again during the day on Thursday, especially during the
afternoon hours.

Went close to guidance for low temperatures overnight and for
the day on Thursday.

&&

.SHORT TERM /THURSDAY NIGHT/...
Snow showers outside of the influence of the upper low will
drop off relatively early and then the only threat in the CWA is
scattered activity on the extreme southwest side of the upper
low - primarily affecting areas north and east of metro
Columbus.

Overnight lows will again drop into the low to mid 20s as skies
clear from west to east, most prevalent in the southwest.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A ridge of high pressure will move across the area Friday into
Saturday. A warm front will develop across Kentucky during this
time. There will be some lift which will result in precipitation
along this boundary. This could result in some light snow
spreading into far southern counties, mainly Friday night.

12Z model suite continues to show large differences in handling next
significant piece of energy that will be moving through the mean
trough later in the weekend, although models have been relatively
consistent in their forecasts from run to run. Nonetheless, this
maintains a fair bit of forecast uncertainty. GFS is likely
overdone, but the flatter ECMWF/Canadian solution might be too
suppressed. For now, have continued with chance PoPs in southern
counties Saturday night and Sunday. If anything falls in the
forecast area, much of it will be snow with some light accumulations
possible.

Another disturbance will drop southeast across the Great Lakes
bringing a chance of snow showers on Monday. And it is not out of
the question that some activity could linger into Tuesday with
northwest flow persisting. High pressure will start to build in on
Wednesday.

Temperatures will be below normal through the period.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Isolated wind gusts will still be possible at the start of the
TAF period. Winds will stay up some overnight, however any gusts
should be limited. An upper level disturbance will approach late
in the overnight hours and into the day on Thursday allowing
for snow showers across the region. Vsbys and cigs are expected
to be reduced during this time. Winds will pick up during the
day on Thursday especially during the afternoon hours.

OUTLOOK...MVFR conditions are possible Saturday and Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Novak
SHORT TERM...Franks
LONG TERM...
AVIATION...Novak
Hazardous weather outlook, Mar 7, 7:50 PM EST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
750 PM EST Wed Mar 7 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-090100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
750 PM EST Wed Mar 7 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

Scattered snow showers will be present overnight, especially late in
the overnight hours. Visibilities will be reduced and slick spots
will be possible where snow showers occur. Although some locations
will see little or no snow accumulation, isolated locations could see
quick snowfall accumulations around an inch late in the overnight
hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered snow showers will be present on Thursday especially during
the morning and into the early afternoon hours. Visibilities will be
reduced and slick spots will be possible where snow showers occur.
Although some locations will see little or no snow accumulation,
isolated locations could see quick snowfall accumulations around an
inch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 7, 8:07 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Wilmington OH
807 PM EST Wed Mar 7 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-080645-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-
Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Brookville, Batesville, Milan, Versailles,
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw,
Florence, Burlington, Oakbrook, Covington, Erlanger,
Independence, Newport, Alexandria, Owenton, Williamstown,
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville,
Mount Olivet, Maysville, Vanceburg, Tollesboro, Kenton, Ada,
Celina, Coldwater, Wapakoneta, St. Marys, Greenville, Sidney,
Bellefontaine, Marysville, Delaware, Troy, Piqua, Tipp City,
Urbana, Springfield, London, West Jefferson, Plain City,
Columbus, Newark, Eaton, Camden, Dayton, Kettering, Beavercreek,
Fairborn, Xenia, Washington Court House, Circleville, Lancaster,
Pickerington, Hamilton, Middletown, Fairfield, Oxford, Mason,
Lebanon, Springboro, Wilmington, Blanchester, Chillicothe, Logan,
Cincinnati, Milford, Georgetown, Mount Orab, Hillsboro,
Greenfield, West Union, Peebles, Waverly, Piketon, Portsmouth,
and Wheelersburg
807 PM EST Wed Mar 7 2018

...SCATTERED SNOW SHOWERS OVERNIGHT AND INTO THE DAY ON
THURSDAY...

Scattered snow showers will pick up in intensity late in the
overnight hours and through the early afternoon hours on Thursday.
Due to the scattered nature of the snow some locations will see
little to no snow accumulation, while nearby locations could pick
up a quick inch of snow accumulation in a short amount of time
with some of the heavier snow shower activity.

Surface and air temperatures will remain near the freezing mark
or cooler when the snow is falling and therefore some slick spots
will be possible. In addition visibilities will be reduced with
the heavier snow showers. Remain alert and use extra caution if
traveling overnight or during the day on Thursday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather. Local standard time, as filed.

Winter Weather, Butler

When
March 7, 10:00 PM EST to March 8, 8:00 AM EST
Where
Butler forecast zone
Deaths
0 direct, 2 indirect
Reported by
Broadcast Media
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

A spotter 2 miles southeast of Fairfield measured a half inch of snow. A four-vehicle, chain reaction crash occurred in the northbound lanes of Interstate 75 near Union Center Boulevard. Two persons were killed (indirect) and the highway was shut down for several hours.

Winter Weather, Clark

When
March 7, 10:00 PM EST to March 8, 8:00 AM EST
Where
Clark forecast zone
Reported by
CoCoRaHS
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

The CoCoRaHS observer 7 miles southwest of Springfield measured 1.2 inches of snow. Another observer 3 miles east of Yellow Springs and a cooperative observer in Springfield measured a half inch of accumulation.

Winter Weather, Darke

When
March 7, 10:00 PM EST to March 8, 8:00 AM EST
Where
Darke forecast zone
Reported by
CoCoRaHS
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

The CoCoRaHS observer near Pitsburg measured 1.3 inches of snow while another west of Potsdam measured an inch.

Winter Weather, Delaware

When
March 7, 10:00 PM EST to March 8, 8:00 AM EST
Where
Delaware forecast zone
Reported by
CoCoRaHS
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

The CoCoRaHS observer north of Dublin measured an inch of snow. Another east of Lewis Center measured 0.8 inches.

Winter Weather, Fayette

When
March 7, 10:00 PM EST to March 8, 8:00 AM EST
Where
Fayette forecast zone
Reported by
COOP Observer
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

The observer east of Washington Court House measured a half inch of snow.

Winter Weather, Franklin

When
March 7, 10:00 PM EST to March 8, 8:00 AM EST
Where
Franklin forecast zone
Reported by
CoCoRaHS
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

The CoCoRaHS observer 8 miles northeast of Columbus measured an inch of snow. The CMH airport measured 0.6 inches, while another CoCoRaHS observer 8 miles northwest of Columbus measured a half inch.

Winter Weather, Greene

When
March 7, 10:00 PM EST to March 8, 8:00 AM EST
Where
Greene forecast zone
Reported by
CoCoRaHS
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

The CoCoRaHS observers west of Clifton and southeast of Fairborn both measured a half inch of snow.

Winter Weather, Hamilton

When
March 7, 10:00 PM EST to March 8, 8:00 AM EST
Where
Hamilton forecast zone
Reported by
COOP Observer
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

The observer 3 miles west of Cheviot measured a half inch of snow.

Winter Weather, Hocking

When
March 7, 10:00 PM EST to March 8, 8:00 AM EST
Where
Hocking forecast zone
Reported by
COOP Observer
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

The observer in Laurelville measured 0.8 inches of snow.

Winter Weather, Logan

When
March 7, 10:00 PM EST to March 8, 8:00 AM EST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

The observer 3 miles north of Huntsville measured a half inch of snow.

Winter Weather, Miami

When
March 7, 10:00 PM EST to March 8, 8:00 AM EST
Where
Miami forecast zone
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

The CoCoRaHS observer 4 miles south of Troy measured 1.2 inches of snow. Two semis crashed at 3:40 in the morning in the southbound lanes of Interstate 75 in Tipp City. A passenger in one of the trucks died (indirect) as a result of the crash.

Winter Weather, Montgomery

When
March 7, 10:00 PM EST to March 8, 8:00 AM EST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

The Dayton Cox Airport DAY measured 1.2 inches of snow. A CoCoRaHS observer near Union measured an inch of snow, while another southeast of Miamisburg measured a half inch.

Winter Weather, Pickaway

When
March 7, 10:00 PM EST to March 8, 8:00 AM EST
Where
Pickaway forecast zone
Reported by
COOP Observer
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

The observer near Circleville measured a half inch of snow.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Butler2018-03-0834MaleVehicle/Towed TrailerIndirect
Winter Weather, Butler2018-03-0843MaleVehicle/Towed TrailerIndirect
Winter Weather, Miami2018-03-0749FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743586, 743587, 743588, 743589, 743590, 743591, 743592, 743593, 743594, 743595, 743596, 743597, 743598.